Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 273, NWS Midland/Odessa, TX

July 17, 20094 counties in Texas; Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 17, 2009, 9:58 PM CDT for 4 counties in Texas; Eddy County, Lea County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2009, 9:58 PM CDT (02:58 UTC)
Expired
Jul 17, 2009, 10:45 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Dawson County, TX, Gaines County, TX, Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 90 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 5:32 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4333 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:15 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 17, 6:15 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
615 PM CDT FRI JUL 17 2009

.DISCUSSION...
LATEST AVIATION DISCUSSION INCLUDED BELOW.

&&

.AVIATION...
MAINLY VFR CONDITIONS WILL PREVAIL AREAWIDE THROUGH TONIGHT.
HOWEVER...A CLUSTER OF THUNDERSTORMS COULD MOVE SOUTH INTO THE AREA
AND RESULT IN AT LEAST MVFR CEILINGS AND VISIBILITIES DUE TO STRONG
NORTHERLY WINDS...HAIL AND HEAVY RAINFALL.  CARLSBAD AND HOBBS
STAND THE BEST CHANCE OF SEEING THESE THUNDERSTORMS AND ADVERSE
CONDITIONS WITH CHANCES DIMINISHING FURTHER SOUTH.  67

&&

.PREV DISCUSSION... /ISSUED 555 PM CDT FRI JUL 17 2009/

UPDATE...
SEVERE THUNDERSTORM WATCH #599 HAS BEEN ISSUED IN ADVANCE OF
THUNDERSTORMS MOVING INTO THE AREA ON NORTHWEST MID LEVEL FLOW.
THESE STORMS ARE STILL WELL TO THE NORTH OF THE AREA...BUT SHOULD
ARRIVE LATER THIS EVENING. FOR NOW...SOUTHEAST NEW MEXICO...THE
NORTHERN TEXAS PERMIAN BASIN...AND THE ROLLING PLAINS HAVE BEEN
INCLUDED IN THE WATCH AREA.

PREV DISCUSSION... /ISSUED 212 PM CDT FRI JUL 17 2009/

DISCUSSION...
SUBTROPICAL HIGH INVOF 4-CORNERS IS STRONG...600 DAM...ON NAM12 AT
21Z. CIRCULATION AROUND HIGH IS EXPANSIVE WHILE RIDGE AXIS IS
PROGGED TO EXTEND FROM NM SEWD THRU NRN CWFA. OUTFLOW BOUNDARY
PUSHED THRU PB EARLIER THIS MORNING AND 5H THETA-E RIDGE AXIS IS
PUSHING S IN THE NW-NE MID LEVEL STEERING FLOW. AS SUCH BETTER POPS
ARE EXPECTED TO BE S THIS PM. LATE TONIGHT...NEAR/AFTER 06Z THIS MAY
CHANGE AS MCS STEERED BY BACKING MID LEVEL FLOW TO THE N-NW AND
FED BY INCREASING SE LOW LEVEL FLOW DROPS S. NAM12 DEPICTS COLD
POOL GENERATION SUSTAINING LONG TRACK MCS FROM NE NM/PANHANDLE
REGION INTO SE NM/PB. GFS IS SIMILAR BUT A LITTLE FARTHER NE. 12Z
MET GUIDANCE IN AGREEMENT WITH QPF FORECAST AND CURRENT FCST
ALREADY HAS THIS INCORPORATED INTO FCST AND WILL ONLY MAKE MINOR
CHANGES. THIS COLD POOL/BOUNDARY WILL HELP COOL TEMPS A FEW
DEGREES SAT...FINALLY BLO 100 MOST AREAS. SET-UP LOOKS GOOD FOR
REPEAT PERFORMANCE AS AFOREMENTIONED RIDGE AXIS IS FARTHER S SO
BETTER ESTABLISHED/LONGER FETCH N-NW MID LEVEL FLOW WILL BE IN
PLACE. 85H TEMPS COOL A LITTLE FURTHER SUNDAY SO HIGH TEMPS STILL
BLO 100 MOST AREAS AND NEAR OR JUST BLO SEASONAL LOOKS GOOD.
MODELS HAVE BEEN SOMEWHAT PERSISTENT IN THESE SOLNS AND OFFICIAL
FCST ALREADY REFLECTS MCS IN POPS SAT NGHT/SUN MORNING SO AGAIN
LITTLE CHANGE ATTP. 0-6KM BULK SHEAR IS ON AN INCREASING TREND TDY
THRU SUNDAY NGHT SO SEVERE WX WILL BE POSSIBLE WITH THE MCS/S.
SUNDAY NGHT/MONDAY MORNING FLOW PATTERN REMAINS FAVORABLE FOR
ANOTHER MCS ALTHOUGH NAM12 ISN/T AS FAR S (SLOWER) WITH THIS ONE
WHILE GFS BRINGS IT RIGHT INTO SE NM BY 12Z MONDAY. BOUNDARIES
FROM MCS WILL CONTINUE TO RE-ENFORCE COOLER AIR AND 85H TEMPS
SUGGEST TEMPS WILL REMAIN NO MORE THAN SEASONAL MONDAY. IN GENERAL...
MODEL CONSENSUS IS THAT ANY MCS WOULD TEND TO REMAIN WELL NE OF
CWFA MONDAY NIGHT/TUE MORNING BUT CONVECTION COULD STILL DEVELOP
ACRS PB/TRANS PECOS WITH REMNANT BOUNDARY. BY TUE/WED TREND WILL
BE FOR RIDGE TO MOVE BACK E SHIFTING MCS TRACK EWD TOO. WILL HAVE
WATCH THE GFS SOLN AS IT STILL INDICATES SHRTWV IN N FLOW ALOFT
WED. THUR DIFFERENCES APPEAR WITH GFS FARTHER W WITH RIDGE AND WWD
MOVING MID/UPPER LOW ALONG TX COAST. STILL AGREEMENT FOR MOST PART
WITH 85H TEMPS N25C KEEPING TEMPS NEAR NORMAL OR JUST BLO.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99
Hazardous weather outlook, Jul 17, 3:33 PM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 PM CDT FRI JUL 17 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
333 PM CDT FRI JUL 17 2009 /233 PM MDT FRI JUL 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH FRIDAY EVENING OVER
THE DAVIS MOUNTAINS SOUTH ACROSS THE BIG BEND. OTHER ISOLATED
THUNDERSTORMS WILL BE POSSIBLE FROM THE DAVIS MOUNTAINS EAST
ACROSS THE SOUTHERN PERMIAN BASIN. THESE STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS OVER 50 MPH...HAIL TO THE SIZE OF DIMES...
FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY RAINFALL ARE
POSSIBLE. THIS ACTIVITY WILL DISSIPATE WITH LOSS OF HEATING THIS
EVENING.

LATER TONIGHT...A COMPLEX OF THUNDERSTORMS WILL DEVELOP OVER THE
TEXAS PANHANDLE AND MOVE SOUTH. LATE FRIDAY NIGHT...THIS COMPLEX
WILL AFFECT THE NORTHERN PERMIAN BASIN AND THE WESTERN LOW ROLLING
PLAINS OF WEST TEXAS AS WELL AS THE SOUTHEASTERN NEW MEXICAN
PLAINS. WIND GUSTS IN EXCESS OF 60 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY RAINFALL CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FOR SATURDAY THROUGH MONDAY...THUNDERSTORM COMPLEXES DEVELOPING
OVER THE TEXAS PANHANDLE WEST ACROSS THE NEW MEXICAN HIGH PLAINS
ARE FORECAST TO MOVE SOUTH...AFFECTING WEST TEXAS AND SOUTHEASTERN
NEW MEXICO DURING THE LATE NIGHT AND EARLY MORNING HOURS. GUSTY
WINDS...FREQUENT LIGHTNING...AND BRIEF HEAVY RAINFALL WILL BE THE
PRIMARY SEVERE WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

70

In the hours before

Local storm report, Jul 17, 9:03 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
903 PM CDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND GST     TATUM                   33.26N 103.32W
07/17/2009  E58 MPH          LEA                NM   STORM CHASER

&&

SCHULDT
Local storm report, Jul 17, 9:11 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
911 PM CDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND GST     TATUM                   33.26N 103.32W
07/17/2009  M58.00 MPH       LEA                NM   STORM CHASER

&&

SCHULDT
Local storm report, Jul 17, 9:17 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
917 PM CDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     TATUM                   33.26N 103.32W
07/17/2009  M62 MPH          LEA                NM   MESONET

&&

SCHULDT
Local storm report, Jul 17, 9:45 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
945 PM CDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TSTM WND GST     HOBBS                   32.73N 103.16W
07/17/2009  E60 MPH          LEA                NM   PUBLIC

&&

SCHULDT
Local storm report, Jul 17, 9:55 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
955 PM CDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     SEAGRAVES               32.94N 102.57W
07/17/2009  M65 MPH          GAINES             TX   MESONET

&&

SCHULDT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 9:29 PM CDTSevere Thunderstorm WarningMAFGaines61 min
Jul 17, 10:47 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Ector, Gaines, Loving, Martin and 2 more58 min
Jul 17, 11:41 PM CDTSevere Thunderstorm WarningMAFAndrews, Borden, Crane, Dawson, Ector, Glasscock and 6 more64 min
Jul 18, 12:08 AM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Jul 18, 12:14 AM CDTFlash Flood WarningMAFEctor, Midland3 hr
Jul 18, 12:20 AM CDTFlash Flood WarningMAFHoward3 hr
Jul 18, 12:55 AM CDTAreal Flood AdvisoryMAFGlasscock3 hr
Jul 18, 1:58 AM CDTAreal Flood AdvisoryMAFReagan, Upton3 hr
Jul 18, 2:05 AM CDTSevere Thunderstorm WarningMAFReagan, Upton55 min
Jul 18, 4:28 AM CDTAreal Flood AdvisoryMAFReeves92 min
Jul 17, 7:47 PM CDTSevere Thunderstorm WarningMAFLea58 min
Jul 17, 8:44 PM CDTSevere Thunderstorm WarningMAFLea46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Severe Thunderstorm Warnings in New Mexico, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.